Alert archive / Montana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 4, NWS Missoula, MT

June 18, 2022Missoula County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 18, 2022, 1:34 PM MDT for Missoula County, Montana. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2022, 1:34 PM MDT (19:34 UTC)
Expired
Jun 18, 2022, 2:15 PM MDT
In force
41 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Missoula County, MT

The radar

The Missoula radar (KMSX), 25 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 2:12 PM MDTHAIL 1.252 E Twin Creeks, MTFACEBOOK REPORT. HAIL SIZE RANGED BETWEEN NICKEL SIZED TO HALF DOLLAR SIZED. SOME DENTS/SCRATCHES ON HER CAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 12:37 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

813 
WUUS55 KMSO 181934
SVRMSO
MTC063-182015-
/O.NEW.KMSO.SV.W.0004.220618T1934Z-220618T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
134 PM MDT Sat Jun 18 2022

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  Southeastern Missoula County in west central Montana...

* Until 215 PM MDT.

* At 133 PM MDT, a severe thunderstorm was located near Florence, or
  12 miles south of Missoula, moving northeast at 45 mph.

  HAZARD...Quarter size hail. In addition wind gusts to 40 mph and 
           heavy rain is anticipated.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Missoula, Lolo, Bonner-West Riverside, East Missoula, Evaro, Twin
  Creeks, Turah and Clinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4666 11382 4666 11422 4712 11402 4701 11356
TIME...MOT...LOC 1933Z 204DEG 40KT 4670 11402 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$
1 follow-up statement
684 
WWUS55 KMSO 182009
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
209 PM MDT Sat Jun 18 2022

MTC063-182019-
/O.EXP.KMSO.SV.W.0004.000000T0000Z-220618T2015Z/
Missoula MT-
209 PM MDT Sat Jun 18 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MISSOULA COUNTY
WILL EXPIRE AT 215 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
west central Montana.

LAT...LON 4666 11382 4666 11422 4712 11402 4701 11356
TIME...MOT...LOC 2009Z 204DEG 40KT 4701 11382 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:46 AM MDT, 9 hours 48 minutes earlier.

Area forecast discussion, Jun 18, 3:46 AM MDT, 9 hours 48 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
346 AM MDT Sat Jun 18 2022

.DISCUSSION...Strong southerly flow continues across the Northern
Rockies today with several rounds of showers and thunderstorms
expected. Effective wind shear continues to be quite strong but
instability will be less compared to yesterday (Friday). Even with
the decrease in instability, a few strong to severe thunderstorms
are possible once again. The main area of concern will be from
the Bitterroot Valley northeastward into the Glacier Park region
this afternoon/evening with hail and strong wind gusts as the main
threats.

Temperatures will be considerably cooler today as a weak cold
front has pushed through much of the region. Southwest Montana
and southeastern Lemhi County will have a well mixed atmosphere by
late morning into the afternoon with wind gusts of 40 to 50 mph
likely. There is a slight chance (10 percent) of gusts over 50
mph, depending on the depth of mixing late this morning/early
afternoon.

A broad upper level trough will wobble through the area Sunday and
Monday with areas of precipitation and below normal daytime temperatures.
The majority of forecast models support the heaviest
precipitation focused across west-central and southwest Montana as
moisture wraps around a closed low pressure system. There is
still a slight chance (15 percent) that this band of heavy
precipitation could shift northward, and would cause increased
hydrologic concerns in northwest Montana.

Area rivers will remain high but are forecast at below flood
criteria. The exception is the Flathead River at Colombia Falls
which is forecast to continue at minor flood stage through at
least early next week. Please keep checking back for updates, as a
change in the location or intensity of the early week weather
system would make for changeable river forecasts.

Most ensembles (70 percent) support zonal flow the middle to latter
part of next week resulting in seasonable to above normal
temperatures, gusty afternoon winds, and drier conditions.

&&

.AVIATION...An early morning shortwave will ignite showers and
isolated thunderstorms, especially along the Hwy 93 corridor.
Southerly flow remains across the Northern Rockies throughout the
day with another round or two of showers and thunderstorms midday
through the early evening hours. The strongest storm potential
will be across west- central Montana with hail, gusty winds, and
brief heavy rain. It will be another well mixed and windy day
across southwest Montana. Model soundings for KBTM look similar to
yesterday (Friday) with gusts to 45 kts once again possible.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory from 10 AM this morning to 9 PM MDT this evening
     Butte/Blackfoot Region.

ID...Wind Advisory from 10 AM this morning to 9 PM MDT this evening
     Eastern Lemhi County.

&&

In the hours before

Local storm report, Jun 18, 12:57 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1257 PM MDT SAT JUN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     HAIL             2 NNW EAST MISSOULA     46.90N 113.96W
06/18/2022  E0.50 INCH       MISSOULA           MT   NWS EMPLOYEE

&&

BEC
Local storm report, Jun 18, 1:04 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
104 PM MDT SAT JUN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HAIL             2 NNE MISSOULA          46.90N 113.97W
06/18/2022  E0.75 INCH       MISSOULA           MT   TRAINED SPOTTER

            THREE TO FOUR MINUTES OF PURE HAIL WITH
            LITTLE TO NO WIND.

&&

BEC
Local storm report, Jun 18, 1:07 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
107 PM MDT SAT JUN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     HAIL             3 NNE MISSOULA          46.91N 113.97W
06/18/2022  E1.00 INCH       MISSOULA           MT   TRAINED SPOTTER

            SPOTTER CALLED BACK AFTER FINDING HAIL OF 1
            INCH.

&&

BEC
Local storm report, Jun 18, 1:22 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
122 PM MDT SAT JUN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     HAIL             2 WNW STEVENSVILLE      46.52N 114.13W
06/18/2022  E0.88 INCH       RAVALLI            MT   TRAINED SPOTTER

            WINDS 20-30 MPH AND VERY HEAVY RAIN.

&&
Local storm report, Jun 18, 1:27 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
127 PM MDT SAT JUN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     HAIL             2 WNW STEVENSVILLE      46.52N 114.13W
06/18/2022  E1.00 INCH       RAVALLI            MT   PUBLIC

&&

BEC
Local storm report, Jun 18, 1:28 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
128 PM MDT SAT JUN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     HAIL             3 NNE STEVENSVILLE      46.56N 114.06W
06/18/2022  E1.00 INCH       RAVALLI            MT   NWS EMPLOYEE

&&

BEC

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:14 PM MDTSpecial Weather StatementMSOFlathead16 min
Jun 17, 6:27 PM MDTSpecial Weather StatementMSOFlathead18 min
Jun 17, 6:48 PM MDTSpecial Weather StatementMSOLincoln27 min
Jun 17, 8:20 PM MDTSpecial Weather StatementMSOFlathead10 min
Jun 17, 8:38 PM MDTSpecial Weather StatementMSOFlathead7 min
Jun 18, 12:22 AM MDTSpecial Weather StatementMSOFlathead23 min
Jun 18, 3:47 AM MDTWind AdvisoryMSODeer Lodge, Granite, Powell, Silver Bow17 hr
Jun 18, 4:49 AM MDTSpecial Weather StatementMSOLake41 min
Jun 18, 12:24 PM MDTSpecial Weather StatementMSORavalli51 min
Jun 18, 12:44 PM MDTSpecial Weather StatementMSOPowell46 min
Jun 18, 12:49 PM MDTSpecial Weather StatementMSOMissoula41 min
Jun 18, 1:13 PM MDTSevere Thunderstorm WarningMSOMissoula, Ravalli32 min
Jun 18, 1:15 PM MDTSevere Thunderstorm WarningMSOLake, Missoula45 min
Jun 18, 1:20 PM MDTSevere Thunderstorm WarningMSOPowell25 min
Jun 18, 2:12 PM MDTSpecial Weather StatementMSOMissoula48 min

Nearby

Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.